Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Des Moines, IA

May 22, 2004Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2004, 6:40 PM CDT for Carroll County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 6:40 PM CDT (23:40 UTC)
Expired
May 22, 2004, 7:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:42 PM CDTHAIL 0.88N Templeton, IAONE INCH OF RAIN IN 20 MINUTES.
May 22, 7:10 PM CDTHAIL 1.753 Nw Coon Rapids, IA
May 22, 7:17 PM CDTHAIL 1.75Coon Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-293 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222340
SVRDMX
IAC027-230030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 635 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TEMPLETON...OR ABOUT 57 MILES SOUTHWEST OF
  FORT DODGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DEDHAM AROUND 650 PM...
  NEAR WILLEY AROUND 655 PM...
  6 MILES NORTH OF COON RAPIDS AROUND 710 PM...
  7 MILES SOUTH OF GLIDDEN AROUND 720 PM AND
  5 MILES SOUTH OF RALSTON AROUND 730 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4202 9511 4187 9509 4187 9464 4212 9465

$$

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 22, 2:09 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
209 PM CDT SAT MAY 22 2004

.DISCUSSION...
MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION
THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION
BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH
BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST.
STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH
BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT
APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING.
SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION
LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE
THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE
POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP
TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED.
CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE
NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS
LIKELY WITH LOCALLY HEAVIER POSSIBLE.  LOW TRACKS ACROSS CNTRL IA
SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS
EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES.

ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY
CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY.
ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK
AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF
INTERSTATE 80.

&&

DONAVON
Hazardous weather outlook, May 22, 3:27 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT SAT MAY 22 2004

IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK-
POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO
GRINNELL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE...
ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD
HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE
POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE
THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY
MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND
FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON
SUNDAY AND MONDAY.

IAZ023-033>035-044>047-057>059-231100-
AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-
POCAHONTAS-SAC-WEBSTER-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST
CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON...
TO PERRY...TO POCAHONTAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH
THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE
EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS
ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS.
ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE
WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED
MONDAY AFTERNOON AND NIGHT.

IAZ073>075-084>086-092>097-231100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-
WAPELLO-WARREN-WAYNE-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT
THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.  CONDITIONS ARE ALSO FAVORABLE FOR
STRONG TORNADOES.  EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE
RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN
MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO
BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY.

IAZ070>072-081>083-231100-
ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION-
327 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS
EVENING THROUGH THE REST OF THE NIGHT.  THREATS INCLUDE VERY LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY
FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.

In the hours before

Local storm report, May 22, 5:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             BRITT                   43.10N 93.80W
05/21/2004  0.88 INCH        HANCOCK            IA   PUBLIC

1125 AM     HAIL             5 NW NORTHWOOD          43.50N 93.29W
05/21/2004  1.00 INCH        WORTH              IA   LAW ENFORCEMENT

1125 AM     HAIL             BRITT                   43.10N 93.80W
05/21/2004  1.00 INCH        HANCOCK            IA   TRAINED SPOTTER

1130 AM     HAIL             2 E RUTHVEN             43.13N 94.86W
05/21/2004  1.75 INCH        PALO ALTO          IA   BROADCAST MEDIA

            REPORT RECEIVED FROM KICD RADIO

1131 AM     HAIL             RUTHVEN                 43.13N 94.90W
05/21/2004  1.00 INCH        PALO ALTO          IA   LAW ENFORCEMENT

1140 AM     HAIL             1 S NORTHWOOD           43.43N 93.22W
05/21/2004  0.75 INCH        WORTH              IA   TRAINED SPOTTER

1235 PM     HAIL             3 W GREENE              42.90N 92.86W
05/21/2004  0.75 INCH        BUTLER             IA   TRAINED SPOTTER

0152 PM     HAIL             STEAMBOAT ROCK          42.41N 93.07W
05/21/2004  0.88 INCH        HARDIN             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

0220 PM     HAIL             WEBSTER CITY            42.46N 93.82W
05/21/2004  1.00 INCH        HAMILTON           IA   TRAINED SPOTTER

0221 PM     HAIL             2 E DOWS                42.66N 93.46W
05/21/2004  0.75 INCH        FRANKLIN           IA   TRAINED SPOTTER

0228 PM     TORNADO          2 W HOLLAND             42.40N 92.84W
05/21/2004                   GRUNDY             IA   LAW ENFORCEMENT

0231 PM     HAIL             SE POPEJOY              42.59N 93.43W
05/21/2004  0.88 INCH        FRANKLIN           IA   TRAINED SPOTTER

0232 PM     TORNADO          3 W HOLLAND             42.40N 92.86W
05/21/2004                   GRUNDY             IA   AMATEUR RADIO

0232 PM     TORNADO          1 E HOLLAND             42.40N 92.78W
05/21/2004                   GRUNDY             IA   AMATEUR RADIO

            CORRECTION ON LOCATION...ORIGINAL REPORT HAD 3 WEST OF
            HOLLAND AND IT SHOULD BE 1 EAST OF HOLLAND.

0238 PM     TORNADO          3 N GRUNDY CENTER       42.41N 92.77W
05/21/2004                   GRUNDY             IA   LAW ENFORCEMENT

            TORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL
            REPORT.

0242 PM     HAIL             DIKE                    42.46N 92.63W
05/21/2004  0.88 INCH        GRUNDY             IA   AMATEUR RADIO

0242 PM     TORNADO          4 NE GRUNDY CENTER      42.40N 92.72W
05/21/2004                   GRUNDY             IA   LAW ENFORCEMENT

            STATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES.

0249 PM     TORNADO          7 SW DIKE               42.39N 92.73W
05/21/2004                   GRUNDY             IA   TRAINED SPOTTER

            MOVING NORTHEAST TOWARD DIKE.

0250 PM     HAIL             ALDEN                   42.51N 93.38W
05/21/2004  1.00 INCH        HARDIN             IA   TRAINED SPOTTER

0253 PM     HAIL             2 NW DIKE               42.48N 92.66W
05/21/2004  1.75 INCH        GRUNDY             IA   LAW ENFORCEMENT

0253 PM     TSTM WND DMG     9 E POPEJOY             42.59N 93.25W
05/21/2004                   FRANKLIN           IA   PUBLIC

            OUTBUILDINGS DAMAGED. TREES DOWN.

0300 PM     HAIL             ALDEN                   42.51N 93.38W
05/21/2004  1.00 INCH        HARDIN             IA   LAW ENFORCEMENT

0306 PM     HAIL             GRUNDY CENTER           42.36N 92.77W
05/21/2004  0.88 INCH        GRUNDY             IA   TRAINED SPOTTER

0315 PM     TORNADO          10 W GRUNDY CENTER      42.36N 92.97W
05/21/2004                   GRUNDY             IA   AMATEUR RADIO

            ON STATE HIGHWAY 175

0315 PM     HAIL             TRAER                   42.19N 92.46W
05/21/2004  1.25 INCH        TAMA               IA   TRAINED SPOTTER

0316 PM     HAIL             TRAER                   42.19N 92.46W
05/21/2004  1.00 INCH        TAMA               IA   LAW ENFORCEMENT

0317 PM     HAIL             DIKE                    42.46N 92.63W
05/21/2004  1.00 INCH        GRUNDY             IA   TRAINED SPOTTER

0321 PM     TORNADO          3 S WATERLOO            42.45N 92.35W
05/21/2004                   BLACK HAWK         IA   PUBLIC

0321 PM     HAIL             WATERLOO                42.49N 92.35W
05/21/2004  1.00 INCH        BLACK HAWK         IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER.

0321 PM     HAIL             WATERLOO                42.49N 92.35W
05/21/2004  1.00 INCH        BLACK HAWK         IA   TRAINED SPOTTER

0322 PM     TORNADO          5 NW GRUNDY CENTER      42.41N 92.84W
05/21/2004                   GRUNDY             IA   AMATEUR RADIO

0330 PM     HAIL             WATERLOO                42.49N 92.35W
05/21/2004  1.75 INCH        BLACK HAWK         IA   BROADCAST MEDIA

0333 PM     TSTM WND GST     4 NW CEDAR FALLS        42.56N 92.51W
05/21/2004  60 MPH           BLACK HAWK         IA   LAW ENFORCEMENT

0335 PM     TSTM WND DMG     EVANSDALE               42.46N 92.28W
05/21/2004                   BLACK HAWK         IA   AMATEUR RADIO

            TREES DOWN ON LAFAYETTE ST.

0341 PM     HAIL             WATERLOO                42.49N 92.35W
05/21/2004  0.88 INCH        BLACK HAWK         IA   LAW ENFORCEMENT

0342 PM     HAIL             GRUNDY CENTER           42.36N 92.77W
05/21/2004  1.75 INCH        GRUNDY             IA   LAW ENFORCEMENT

            HIGHWAY 175 WEST OF GRUNDY CENTER

0345 PM     HAIL             1 SE RAYMOND            42.46N 92.21W
05/21/2004  0.88 INCH        BLACK HAWK         IA   EMERGENCY MNGR

0345 PM     HAIL             4 SE WATERLOO           42.45N 92.30W
05/21/2004  0.88 INCH        BLACK HAWK         IA   EMERGENCY MNGR

            ESTIMATED 4 MI SE OF WATERLOO, MM65, I380

0404 PM     HAIL             WATERLOO                42.49N 92.35W
05/21/2004  0.75 INCH        BLACK HAWK         IA   TRAINED SPOTTER

0410 PM     TSTM WND DMG     2 N TRAER               42.22N 92.46W
05/21/2004                   TAMA               IA   TRAINED SPOTTER

            NUMEROUS TREES DOWN 1-2 MI NORTH OF TRAER

0416 PM     HAIL             TRAER                   42.19N 92.46W
05/21/2004  1.00 INCH        TAMA               IA   TRAINED SPOTTER

0420 PM     HAIL             2 NW DYSART             42.19N 92.34W
05/21/2004  0.88 INCH        TAMA               IA   TRAINED SPOTTER

0423 PM     TSTM WND GST     3 N CLUTIER             42.12N 92.40W
05/21/2004  60 MPH           TAMA               IA   TRAINED SPOTTER

0539 PM     HAIL             5 N MESERVEY            42.98N 93.46W
05/21/2004  1.00 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0555 PM     HAIL             CLEAR LAKE              43.14N 93.37W
05/21/2004  1.00 INCH        CERRO GORDO        IA   NWS EMPLOYEE

0557 PM     HAIL             2 E PLAINFIELD          42.84N 92.50W
05/21/2004  1.00 INCH        BREMER             IA   TRAINED SPOTTER

            DELAYED REPORT.

0600 PM     HAIL             1 SSW GRUNDY CENTER     42.36N 92.78W
05/21/2004  0.75 INCH        GRUNDY             IA   TRAINED SPOTTER

0602 PM     HAIL             N CLEAR LAKE            43.13N 93.38W
05/21/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0602 PM     HAIL             GRUNDY CENTER           42.36N 92.77W
05/21/2004  1.75 INCH        GRUNDY             IA   LAW ENFORCEMENT

            WEST SIDE OF CITY.

0607 PM     HAIL             5 NNE MESERVEY          42.97N 93.42W
05/21/2004  0.88 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0609 PM     HAIL             2 E PLAINFIELD          42.84N 92.50W
05/21/2004  1.00 INCH        BREMER             IA   TRAINED SPOTTER

0610 PM     TORNADO          1 E ROLFE               42.81N 94.53W
05/21/2004                   POCAHONTAS         IA   LAW ENFORCEMENT

            RELAYED VIA AMATEUR RADIO.

0610 PM     TORNADO          ROLFE                   42.81N 94.53W
05/21/2004                   POCAHONTAS         IA   LAW ENFORCEMENT

            THREE TORNADOES. NUMEROUS INJURIES. CONSIDERABLE PROPERTY
            DAMAGE.

0615 PM     FLOOD            ALGONA                  43.07N 94.23W
05/21/2004                   KOSSUTH            IA   EMERGENCY MNGR

            ROADS UNDERWATER THROUGHOUT SOUTHERN KOSSUTH COUNTY. 3
            FEET OF WATER OVER SEVERAL ROADS. CARS STALLED ALONG
            HIGHWAY 18 IN ALGONA.

0622 PM     TORNADO          2 E ROLFE               42.81N 94.49W
05/21/2004                   POCAHONTAS         IA   AMATEUR RADIO

0623 PM     TORNADO          BRADGATE                42.80N 94.42W
05/21/2004                   HUMBOLDT           IA   BROADCAST MEDIA

            HOMES DAMAGED AND INJURIES.

0640 PM     HAIL             4 SW ALGONA             43.03N 94.29W
05/21/2004  1.00 INCH        KOSSUTH            IA   EMERGENCY MNGR

            FIELDS AND DITCHES FLOODED DUE TO HEAVY RAIN.

0646 PM     HAIL             1 S ROLFE               42.80N 94.53W
05/21/2004  0.75 INCH        POCAHONTAS         IA   STORM CHASER

            RELAYED VIA AMATEUR RADIO.

0652 PM     HAIL             4 N NEW HARTFORD        42.62N 92.63W
05/21/2004  1.00 INCH        BUTLER             IA   TRAINED SPOTTER

0655 PM     HAIL             RENWICK                 42.83N 93.98W
05/21/2004  1.00 INCH        HUMBOLDT           IA   STORM CHASER

0712 PM     HAIL             KANAWHA                 42.93N 93.79W
05/21/2004  0.88 INCH        HANCOCK            IA   TRAINED SPOTTER

0726 PM     FLOOD            6 SW MASON CITY         43.09N 93.28W
05/21/2004                   CERRO GORDO        IA   AMATEUR RADIO

            WATER COVERING ROADS. VISIBLE FROM INTERSTATE 35.

0730 PM     TORNADO          6 NW CLARION            42.79N 93.82W
05/21/2004                   WRIGHT             IA   PUBLIC

            RELAYED FROM LAW ENFORCEMENT. DELAYED REPORT.

0730 PM     TSTM WND GST     4 W CLARION             42.73N 93.81W
05/21/2004  60 MPH           WRIGHT             IA   LAW ENFORCEMENT

            DELAYED REPORT.

0733 PM     FLOOD            GOODELL                 42.92N 93.61W
05/21/2004                   HANCOCK            IA   AMATEUR RADIO

            WATER COVERING ROADS AND FIELDS.

0735 PM     HAIL             NNW CLARION             42.73N 93.73W
05/21/2004  0.88 INCH        WRIGHT             IA   LAW ENFORCEMENT

            DELAYED REPORT.

0801 PM     FLOOD            GOODELL                 42.92N 93.61W
05/21/2004                   HANCOCK            IA   TRAINED SPOTTER

            WATER OVER 130TH STREET AT HIGHWAY 69.

0803 PM     FLOOD            S MASON CITY            43.15N 93.20W
05/21/2004                   CERRO GORDO        IA   LAW ENFORCEMENT

            WATER OVER ROADS OVER SOUTHERN PART OF CERRO GORDO
            COUNTY. ALONG HIGHWAY 65, 2 TO 3 INCHES DEEP AND CLIMBING
            BETWEEN THE AVENUE OF THE SAINTS AND ROCKWELL.

0803 PM     HEAVY RAIN       N ROCKWELL              42.99N 93.19W
05/21/2004  2.50 INCH        CERRO GORDO        IA   TRAINED SPOTTER

            IN LESS THAN ONE HOUR.

0805 PM     TSTM WND DMG     4 S DOWS                42.60N 93.50W
05/21/2004                   WRIGHT             IA   EMERGENCY MNGR

            BARN AND GRAIN BINDS DESTROYED

0815 PM     FLASH FLOOD      4 N CLARKSVILLE         42.84N 92.67W
05/21/2004                   BUTLER             IA   LAW ENFORCEMENT

            WATER OVER ROAD ... UNKNOWN DEPTH

0819 PM     TSTM WND GST     4 W WAVERLY             42.73N 92.55W
05/21/2004  60 MPH           BREMER             IA   TRAINED SPOTTER

0823 PM     TSTM WND GST     WAVERLY                 42.73N 92.47W
05/21/2004  60 MPH           BREMER             IA   TRAINED SPOTTER

0835 PM     FLOOD            WAVERLY                 42.73N 92.47W
05/21/2004                   BREMER             IA   TRAINED SPOTTER

            STREET FLOODING. 3 TO 6 INCHES OF STANDING WATER.

0850 PM     TSTM WND GST     1 SE READLYN            42.69N 92.21W
05/21/2004  60 MPH           BREMER             IA   TRAINED SPOTTER

0852 PM     FLASH FLOOD      1 NW FREDERIKA          42.89N 92.32W
05/21/2004                   BREMER             IA   PUBLIC

            CORRECTION TO PREVIOUS REPORT...BREMER COUNTY...1 1/2
            FOOT WATER AND DEBRIS OVER HIGHWAY 63

0943 PM     FLASH FLOOD      ALLISON                 42.75N 92.80W
05/21/2004                   BUTLER             IA   EMERGENCY MNGR

            BUTLER COUNTY FLOOD WATERS OVER LESSER MAINTAINED COUNTY
            ROADS AND CULVERTS...MAIN ROADS NOT FLOODED

0943 PM     TSTM WND DMG     WAVERLY                 42.73N 92.47W
05/21/2004                   BREMER             IA   EMERGENCY MNGR

            WAVERLY WITHOUT POWER DUE TO SEVERE THUNDERSTORM
            LIGHTNING AND WIND DAMAGE

1033 PM     FLOOD            2 N SHELL ROCK          42.74N 92.58W
05/21/2004                   BUTLER             IA   TRAINED SPOTTER

            ON COUNTY ROAD T63, DITCHES AND SEVERAL FIELDS FULL WITH
            WATER. DRIVEWAYS COVERED WITH WATER. FEW STREETS IN NEW
            HARTFORD COVERED UNDER 2 TO 4 INCHES OF WATER.

1045 PM     FLASH FLOOD      CLARKSVILLE             42.78N 92.67W
05/21/2004                   BUTLER             IA   FIRE DEPT/RESCUE

            FLOODING OCCURRED ON COUNTY ROADS WITH SOME GRAVEL ROADS
            WASHED OUT.

1059 PM     HAIL             MALLARD                 42.94N 94.68W
05/21/2004  0.75 INCH        PALO ALTO          IA   BROADCAST MEDIA

1102 PM     HAIL
           MANLY                   43.29N 93.20W
05/21/2004  1.00 INCH        WORTH              IA   BROADCAST MEDIA

1120 PM     FLASH FLOOD      ROCKWELL                42.98N 93.19W
05/21/2004                   CERRO GORDO        IA   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED WITH AFFECTED AREA EXPANDING INTO
            SOUTHWEST PORTION OF COUNTY. SOME GRAVEL ROADS WASHED OUT
            IN PAST HOUR.

1135 PM     FLASH FLOOD      MASON CITY              43.15N 93.20W
05/21/2004                   CERRO GORDO        IA   EMERGENCY MNGR

            EVACUATIONS OCCURRING DUE TO RAPID FLOODING. DETAILS
            UNKNOWN.

1220 AM     FLASH FLOOD      JOICE                   43.36N 93.46W
05/22/2004                   WORTH              IA   LAW ENFORCEMENT

            MAIN STREET FLOODED.

1220 AM     FLASH FLOOD      2 E HANLONTOWN          43.28N 93.34W
05/22/2004                   WORTH              IA   LAW ENFORCEMENT

            WATER FLOWING OVER COUNTY ROADS ADJACENT TO I-35 IN
            SOUTHERN 10 MILES OF COUNTY.

1235 AM     FLASH FLOOD      EAGLE GROVE             42.67N 93.90W
05/22/2004                   WRIGHT             IA   BROADCAST MEDIA

            2-3 FEET OF WATER ON SOME SIDE STREETS.

0144 AM     TSTM WND GST     TRIPOLI                 42.81N 92.26W
05/22/2004  64 MPH           BREMER             IA   MESONET

0508 AM     TSTM WND GST     ATLANTIC                41.40N 95.01W
05/22/2004  60 MPH           CASS               IA   AWOS

&&
ROLFE TORNADO WAS RATED F1.  BRADGATE F2.   FULL EVENT NARRATIVE WILL
BE ISSUED LATER THIS EVENING.

KJ
Local storm report, May 22, 6:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             7 SW BOONE              41.98N 93.98W
05/22/2004  0.88 INCH        BOONE              IA   LAW ENFORCEMENT

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:16 PM CDTTornado WarningDMXWright29 min
May 21, 7:31 PM CDTSevere Thunderstorm WarningDMXBremer44 min
May 21, 7:36 PM CDTSevere Thunderstorm WarningDMXFranklin54 min
May 21, 7:41 PM CDTFlash Flood WarningDMXBremer, Butler17 hr
May 21, 7:46 PM CDTSevere Thunderstorm WarningDMXWright14 min
May 21, 8:12 PM CDTTornado WarningDMXBremer48 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningDMXPalo Alto31 min
May 21, 10:00 PM CDTFlash Flood WarningDMXKossuth, Winnebago, Worth18 hr
May 21, 10:39 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas51 min
May 21, 11:10 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth50 min
May 21, 11:16 PM CDTSevere Thunderstorm WarningDMXSac44 min
May 21, 11:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock51 min
May 22, 12:07 AM CDTTornado WarningDMXHamilton38 min
May 22, 6:09 PM CDTSevere Thunderstorm WarningDMXBoone51 min
May 22, 6:35 PM CDTSevere Thunderstorm WarningDMXAdair25 min
May 22, 6:41 PM CDTTornado WarningDMXBoone34 min
May 22, 6:51 PM CDTTornado WarningDMXCarroll39 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningDMXStory50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.